How to Avoid Prednisone Withdrawal

Why slowly tapering off Prednisone is important

When it's time, your healthcare provider will outline the best prednisone tapering schedule for you to wean yourself off of the drug. This involves gradually reducing the dose over days, weeks, or months.

Some typical recommendations for prednisone tapering include:

  • Dosages above 40 milligrams (mg) per day: Decrease by 5 mg at a time until you reach 20 mg per day.
  • Dosages of 20 mg: Decrease in 2.5-mg increments until you reach 10 mg per day.
  • Dosages of 10 mg: Decrease in 1-mg increments.

Tapering off of prednisone, rather than just stopping the drug abruptly, will help you avoid prednisone withdrawal symptoms such as severe fatigue, body aches, and nausea. This is a particular concern if you've taken the drug for more than a few weeks.

This article walks you through what a prednisone tapering schedule might look like and lists alternatives to prednisone that you may be switched to. It also describes what can happen if you stop prednisone too quickly.

Prednisone Withdrawal Symptoms

Verywell / Emily Roberts

Why Tapering Is Necessary

Prednisone is a man-made steroid used to treat inflammation. It mimics a hormone (cortisol) naturally produced by the adrenal glands that play a key role in our body's response to stress.

Like cortisol, prednisone tempers the body's immune system to better cope with mental and/or physical stress. This includes a steep and immediate reduction of inflammation so that it can respond physically.

In addition to the stress response and the regulation of inflammation, cortisol serves other important functions, including the regulation of glucose (blood sugar), metabolism (the conversion of calories to energy), and lipolysis (the breaking down of fats).

Prednisone is extremely effective in mimicking the effects of cortisol. However, when prednisone is taken for more than a few weeks, the adrenal glands make less and less natural cortisol. As a result, you would need to give the adrenal glands time to "ramp up" the production of cortisol when treatment is stopped. This can take longer than you think.

This is why prednisone tapering is so important. If you don't give the adrenal glands time to "catch up." the body will have a severe deficit of cortisol and experience a cascade of symptoms recognized as prednisone withdrawal.

How to Avoid Withdrawal

To avoid withdrawal after long-term use, prednisone should be reduced gradually according to a schedule set by your healthcare provider. Don't try to stop or taper prednisone without your healthcare provider's knowledge or advice.

Withdrawal Symptoms

Symptoms of prednisone withdrawal can range from mild to severe. Typical prednisone withdrawal symptoms include:

  • Extreme fatigue
  • Fever
  • Headaches
  • Joint pain
  • Lightheadedness or dizziness
  • Muscle ache
  • Labored breathing
  • Nausea or vomiting
  • Irritability
  • Mood swings
  • Loss of appetite

People on long-term prednisone therapy have the greatest risk for withdrawal symptoms. However, it can occasionally affect people who have taken the drug for a short time.

How Prednisone Is Tapered

The risk of prednisone withdrawal is so high that some healthcare providers will pre-plan a tapering schedule if high doses are used for more than three days. In most cases, however, tapering is only needed if you take prednisone by mouth for more than three weeks.

There are no set rules for tapering off prednisone. The schedule will differ based on the dose you were taking and how long you used the medication. The decision depends largely on the healthcare provider's clinical experience.

People who haven't been taking prednisone for very long may have their dose decreased by a little each day. People who have been taking prednisone for a very long time may need a much slower taper. In some cases, the dose may be decreased monthly.

1:29

Click Play to Learn How to Taper Off Prednisone

This video has been medically reviewed by Casey Gallagher, MD.

What to Expect

When people first decrease the prednisone dose, it is common to feel achy or fatigued. These symptoms usually get better within two to seven days. If withdrawal symptoms continue beyond a week, talk to your healthcare provider.

Sometimes, your healthcare provider may temporarily increase the dose and taper more slowly. Even so, some people may still experience symptoms.

One way to deal with this is with a technique called alternate-day tapering. For example, instead of lowering the dose from, say, 4 mg to 3 mg, a healthcare provider may prescribe 4 mg one day and 3 mg the next day, alternating back and forth for one week.

If that's successful, you may be prescribed 4 mg one day and 2 mg the next, and so on until you are eventually alternating between 4 mg one day and no dose the next. The healthcare provider would then gradually taper the 4-mg dose.

When to Call Your Healthcare Provider

Tapering may not always prevent withdrawal symptoms. There is no way to predict who will experience withdrawal and to what degree. If your symptoms are severe or last longer than seven days, call your healthcare provider who can adjust the dose and tapering schedule.

Alternatives to Prednisone

Some healthcare providers will opt for a different corticosteroid than prednisone. These medications can have the same benefits but with fewer side effects.

By way of example, a 5-mg dose of prednisone is equal to the following doses of these other corticosteroid drugs:

Even so, not all corticosteroids are appropriate for all medical conditions. At the same time, all medications have side effects which can make some less appropriate for you as an individual.

If you are concerned about prednisone, tell your healthcare provider and ask if there are any reasonable alternatives.

Summary

Prednisone is a corticosteroid used to treat inflammation. It mimics the stress hormone cortisol. When taken for extended periods, prednisone interferes with the body's natural production of cortisol. 

As a result, it is not recommended to stop prednisone abruptly. Doing so can cause body aches, fatigue, fever, and other uncomfortable withdrawal symptoms. 

To minimize or prevent withdrawal, your healthcare provider will instruct you on how to taper the dose gradually. Be sure to follow your healthcare provider’s instructions. You may still experience symptoms for a few days when first starting, but these will generally subside.

A Word From Verywell

The amount of time it takes to taper off prednisone depends on many factors. These include the condition you're being treated for, the dose, and the duration of use. Eventually, your adrenal glands should return to their normal cortisol production levels, but this can take time.

There are many options available for discontinuing prednisone use. When low doses of corticosteroids are used for long periods, tapering can continue for months or years. Work closely with your healthcare provider to find the right taper for you.

2 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Liu D, Ahmet A, Ward L, et al. A practical guide to the monitoring and management of the complications of systemic corticosteroid therapy. Allergy Asthma Clin Immunol. 2013;9(1):30. doi:10.1186/1710-1492-9-30

  2. Margolin L, Cope DK, Bakst-Sisser R, Greenspan J. The steroid withdrawal syndrome: a review of the implications, etiology, and treatments. J Pain Symptom Manage. 2007;33(2):224-8. doi:10.1016/j.jpainsymman.2006.08.013

Additional Reading
  • Silverman HM. The Pill Book. New York: Bantam Books; 2012.

By Carol Eustice
Carol Eustice is a writer covering arthritis and chronic illness, who herself has been diagnosed with both rheumatoid arthritis and osteoarthritis.